Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 245, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 2, 2003, 1:53 AM CDT for Breckinridge County, Edmonson County, Grayson County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2003, 1:53 AM CDT (06:53 UTC)
- Expired
- Aug 2, 2003, 2:30 AM CDT
- In force
- 37 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Breckinridge County, KY, Edmonson County, KY, Grayson County, KY
The radar
The Louisville radar (KLVX), 64 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 938 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 020653
SVRLMK
KYC027-061-085-020730-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
153 AM CDT SAT AUG 2 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY
EDMONSON COUNTY IN SOUTH CENTRAL KENTUCKY
GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 230 AM CDT
* AT 150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM HARNED TO WINDYVILLE...OR FROM 50
MILES SOUTHWEST OF LOUISVILLE TO 18 MILES NORTH OF BOWLING GREEN...
MOVING EAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
GARFIELD...WINDYVILLE...MADRID AROUND 200 AM CDT
LEITCHFIELD AROUND 205 AM CDT
CUSTER...SWEEDEN...HUDSON...BROWNSVILLE AROUND 210 AM CDT
PEONIA...MEREDITH AROUND 215 AM CDT
THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.
LAT...LON 3738 8652 3784 8652 3781 8617 3760 8626
3756 8612 3714 8610 3714 8640
$$
JAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:18 PM CDT, 11 hours 35 minutes earlier.
Area forecast discussion, Aug 1, 2:18 PM CDT, 11 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 318 PM EDT FRI AUG 1 2003 ...SHORT TERM (TONIGHT THROUGH MONDAY)... MAIN FORECAST CONCERN WILL BE PRECIPITATION CHANCES...MAINLY LATER THIS EVENING AND OVERNIGHT. SEVERE CONVECTION ALSO A POSSIBILITY ON SATURDAY AS FRONTAL SYSTEM MOVES INTO THE REGION. AT THE UPPER LEVELS...LARGE TROF OVER THE MISSISSIPPI VALLEY IS FORECAST TO MOVE VERY LITTLE OVER THE THE NEXT COUPLE OF DAYS. A NUMBER OF MID LEVEL VORTS WILL PASS THROUGH THE BASE OF THE TROF IN THE MEAN FLOW...WITH EACH ONE BRINGING A BOUT OF PRECIPITATION. MAIN RAINFALL THOUGH IS EXPECTED TO BE LATER TONIGHT AND DURING THE DAY ON SATURDAY. WILL INTRODUCE HIGH CHANCE POPS OVER OUR SOUTHERN INDIANA COUNTIES FOR LATE TONIGHT AS CONVECTION OVER SOUTHERN ILLINOIS AND MISSOURI GRADUALLY WORKS EASTWARD. DECENT AMOUNT OF CONVECTION EXPECTED ON SATURDAY AS THE REMNANTS OF A POSSIBLE MCS WILL SURELY SPREAD A NUMBER OF OUTFLOW BOUNDARY ACROSS THE AREA. AMPLE HEATING DURING THE AFTERNOON AND RESULTANT INSTABILITY SHOULD ALLOW STORMS TO DEVELOP QUICKLY. DAY TWO SEVERE OUTLOOK HAS ALL OF THE AREA IN A SLIGHT RISK. INSTABILITY/SHEAR PROFILES SUGGEST DAMAGING WINDS AND HAIL AS THE MAIN RISK. THUS...WILL CONTINUE TO GO WITH LIKELY POPS ON SAT AND SAT NITE. WITH UPPER LOW REMAINING NEARLY STATIONARY...A REPEAT PERFORMANCE IS EXPECTED ON SUNDAY ALTHOUGH OVERALL COVERAGE OF PRECIP IS TOUGH TO NAIL DOWN. FOR NOW WILL GO AHEAD A RUN WITH A 50 POP COVERAGE FOR SUNDAY AFTERNOON AND INTO SUNDAY EVENING...WILL CONTINUE CHANCE POPS (30 PERCENT) ON MONDAY. AS FOR TEMPS IN THE SHORT TERM...12Z GUIDANCE IN GOOD AGREEMENT THIS GO AROUND AND ARE SIMILAR TO THE PREVIOUS FORECAST VALUES. HOWEVER...WILL TEND TO TRIM HIGHS A BIT DURING THE DAY ON SATURDAY DUE TO CONVECTION AND ASSOCIATED CLOUD COVER. ...EXTENDED (MONDAY NIGHT THROUGH FRIDAY)... ANOMALOUS UPPER LEVEL LOW FORECAST TO LIFT OUT IN RESPONSE TO THE WESTERN RIDGE BUILDING ACROSS THE INTER-MOUNTAIN WEST AND INTO THE CENTRAL HIGH PLAINS. ENSEMBLES ARE IN GOOD AGREEMENT WITH 00Z GFS OPERATIONAL RUN. NO MAJOR CHANGES EXPECTED IN THE EXTENDED AT THIS TIME. .LMK...NONE. JARVIS/NR
Hazardous weather outlook, Aug 1, 9:20 PM CDT, 4 hours 33 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-020945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1020 PM EDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. AN UPPER LEVEL DISTURBANCE WILL REMAIN NEARLY STATIONARY ACROSS MINNESOTA AND WISCONSIN THROUGH EARLY NEXT WEEK. THIS SYSTEM WILL BE RESPONSIBLE FOR SCATTERED THUNDERSTORMS ACROSS THE OUTLOOK AREA OVERNIGHT. SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS, HAIL, AND PERIODS OF HEAVY RAIN. THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE STORMS EXISTS SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH MONDAY AND AGAIN THURSDAY AND FRIDAY WITH THE STRONGEST STORMS EXPECTED SATURDAY. SOME STORMS WILL PRODUCE HAIL, GUSTY WINDS, AND HEAVY RAIN. ALL THUNDERSTORMS ARE CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON AND EVENING.
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:27 AM CDT | Severe Thunderstorm Warning | LMK | Allen, Barren, Edmonson | 33 min |
| Aug 2, 3:04 AM CDT | Severe Thunderstorm Warning | LMK | Jefferson | 26 min |
| Aug 2, 3:14 AM CDT | Severe Thunderstorm Warning | LMK | Oldham, Shelby | 46 min |
| Aug 2, 3:36 AM CDT | Severe Thunderstorm Warning | LMK | Franklin | 39 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.